Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 65, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 27, 1997, 4:47 PM EDT for Lowndes County, Georgia. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1997, 4:47 PM EDT (20:47 UTC)
- Expired
- May 27, 1997, 5:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 26 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:50 PM EDT | Thunderstorm Wind | Countywide, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1203 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 272047 RRA SVRTLH GAC185-272115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 447 PM EDT TUE MAY 27 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL GEORGIA ...SOUTHERN LOWNDES COUNTY AT 4:45 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS STRETCHING ACROSS THE SOUTHERN HALF OF LOWNDES COUNTY. THE STRONGEST STORM WAS LOCATED ABOUT 5 MILES WEST OF CLYATTVILLE. THIS LINE OF STORMS IS MOVING TO THE SOUTHEAST AT 20 TO 25 MPH AND WILL LIKELY PRODUCE DAMAGING WIND GUSTS ACROSS THE SOUTHERN HALF OF THE COUNTY. SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN. IF YOU ARE IN THE PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:04 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 27, 2:04 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 200 PM EDT TUE MAY 27 1997 NERN GULF COAST FACING TRIPLE THREAT THRU TUESDAY EVE AS OUTFLO BNDRY WORKS ITS WAY SEWD ACRS SRN AL...BACKDOOR CDFNT XTNDG FM ATL TO SSI APCHS FM NE...AND SEABRZ DVLPS OVR FL PNHNDL/BIG BEND. THESE THREE FEATURES COMBINED WITH OTHER OUTFLO BNDRYS WILL PROVIDE PLENTY OF LLVL FORCG AND HIGHLY UNSTABLE AIRMASS TO DVLP SCTD STG/SVR TSTMS ACRS ENTIRE FCST AREA THRU THIS EVE. BACK DOOR CDFNT SHOULD MAKE ITS WAY ACRS MOST OF FCST AREA OVERNITE WHICH SHOULD END PRECIP BY EARLY MORNING HOURS ON WEDNESDAY. AM INCLINED TO FOLLOW MDL GUIDANCE CLOSELY DUE TO LACK OF TIME THIS AFTN. GOTTA GO... MOORE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:04 PM EDT | Severe Thunderstorm Warning | TAE | Turner | 41 min |
| May 27, 4:24 PM EDT | Severe Thunderstorm Warning | TAE | Brooks | 51 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.